Alert archive / Iowa / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 38, NWS Quad Cities, IA

March 26, 2026Des Moines County, Lee County, Van Buren County, Iowa; Hancock County, Henderson County, Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 26, 2026, 8:56 PM CDT for Des Moines County, Lee County, Van Buren County, Iowa; Hancock County, Henderson County, Illinois; Clark County, Scotland County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2026, 8:56 PM CDT (01:56 UTC)
Expired
Mar 26, 2026, 9:45 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Des Moines County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Henderson County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-207 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 7:03 PM CDT, 1 hour 53 minutes earlier. Its key messages:

  • A very sharp backdoor cold front will continue to sweep southward through our area through the afternoon and evening.
  • Showers and storms remain possible along and just behind this front, with severe weather possible, especially in our southern areas.
  • Blustery weather will be in place this evening through Friday evening as cold weather spreads over the region, followed by another significant warm up, with rain chances in the extended forecast.
Area forecast discussion, Mar 26, 7:03 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Quad Cities IA IL
703 PM CDT Thu Mar 26 2026

.KEY MESSAGES...

- A very sharp backdoor cold front will continue to sweep
  southward through our area through the afternoon and evening.

- Showers and storms remain possible along and just behind this
  front, with severe weather possible, especially in our
  southern areas.

- Blustery weather will be in place this evening through Friday
  evening as cold weather spreads over the region, followed by
  another significant warm up, with rain chances in the extended
  forecast.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 218 PM CDT Thu Mar 26 2026

At dawn today, a somewhat stationary front was draped over Iowa and
Illinois, with generally light winds either side of it. Since then,
a weak wave of low pressure has moved east along the front, allowing
the west portion to drop south quickly as a sharp cold front. That
wave is now heading towards Chicago, noted by increased northeast
winds at DBQ this past hour hitting 36 kts!  The surface front at 1
PM, is now south of the Quad Cities.  Our warm day has been replaced
by clouds and increasingly cool northeast winds.  Before this moved
to Burlington, we tied the record high for today at 84F!

Some quickly moving showers and storms have moved east through the
area early this afternoon and late morning, and these are associated
with instability located at 500mb and above, as noted on our 18Z
Upper air sounding.  Regarding surface based storms, well, we're
very much capped at this time by a strong EML/cap centered at
800mb. This unsaturated warm nose will continue to limit surface
parcels through the afternoon today, which now is showing up in
the latest WoFS runs today. This scenario was described well,
and preferred by our overnight shift, and now looks to be
verifying. Thus our lower level instability should not be used
until CAA occurs in that layer later this evening, when the
depth of the northeast flow increases, effectively allowing
storms to form along the elevated front tonight. While normally,
I'd be quite concerned that that timing would favor LLJ
interacting with the front, we're already veered strongly to the
west to west northwest already. Thus, it's a race to see if
moisture can remain in those levels sufficient for strong storms
to form, as that cap erodes through CAA. Either way, the event
is delayed to evening, and now probably south of the I-80
corridor, except for very high based activity mentioned above.

The initial storm development will be the most supportive of large
hail, given the steep lapse rates aloft, and cool air aloft.
However, given that lack of moist flow to interact wit these
storms, the activity should weaken below severe risk rather
quickly tonight, leaving us with generally a 5 PM to 9 PM risk
for mainly hail in our southern and eastern counties. The
coverage of rain and thunder may peak closer to 10 PM but we
should be seeing that focus for new storms to shift out of the
area by then too.

Brisk cooler conditions tonight and tomorrow will continue into the
weekend and bring some elevated fire weather risk both Friday and
Saturday. GFDI values of 15 to 22 are currently forecast with
northwest winds Friday and southwest winds Saturday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 218 PM CDT Thu Mar 26 2026

Sunday through mid week continues to look much warmer again, with
periodic shower and thunderstorm chances as active flow aloft sets
up over the region. This is due to a re-bounding western upper high
and strengthening thermal ridge to our southwest will build
northeastward again starting another warming trend across the area
Saturday and especially into the end of the longer range. Ensembles
continue to bring a piece of ridge-riding wave energy with some
moisture return to produce the next round of showers and
thunderstorms Monday night into Tuesday. Along with this chance
their may be the potential for stronger storms again. Then even
longer range guidance continues to show an active pattern evolving
if the western CONUS upper trof can get established.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 612 PM CDT Thu Mar 26 2026

The last of the lingering -SHRA will exit to the east within the
first hour or two of the period, with MVFR CIGS bcmg VFR a few hours
after that as skies gradually thin out as approach 12z. A defined
mixed layer is evident within model soundings which could keep a few
stubborn low to mid level clouds around through 12z due to
continuous 360-020 flow, at which time we dry out enough to lose the
mixed layer briefly which should also result in SKC to FEW250 for a
few hours. As we approach 18z, fair weather clouds return from
SCT/BKN050 as mixing returns, alongside gusts approaching 20-25kts
from 340-360. As far as individual sites, conditions should be
similar across them all except for the first hour or two of
lingering showers which based off the radar at 23z looks to be
transient at best. Overall aside from the early part of the period,
we should see mainly VFR conditions with some breezy winds during
daylight on the 27th.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Ervin
LONG TERM...Ervin/12
AVIATION...WFO MPX
Hazardous weather outlook, Mar 26, 3:21 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
321 PM CDT Thu Mar 26 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
321 PM CDT Thu Mar 26 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A storm system will drive a strong cold front across the area
Thursday this afternoon. Strong to severe storms are possible
along the front. There is a Marginal Risk or level 1 of 5 south
of a Williamsburg Iowa to Rockford Illinois line. There is also a
Slight Risk, or Level 2 of 5 for severe storms in northeast
Missouri, far southeast Iowa, and west-central Illinois for
counties south and east of the Quad Cities. Large hail will be the
primary threat, with a secondary threat of damaging winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An elevated fire weather risk will be in place Friday and Saturday
due to dry conditions and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

JTS

In the hours before

Special weather statement, Mar 26, 8:19 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
819 PM CDT Thu Mar 26 2026

IAZ078-087>089-270200-
Henry IA-Des Moines IA-Louisa IA-Jefferson IA-
819 PM CDT Thu Mar 26 2026

...A strong thunderstorm will impact portions of central Henry,
northwestern Des Moines, south central Louisa and southeastern
Jefferson Counties through 900 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield, moving east at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Lockridge and Rome around 825 PM CDT.
  Mount Pleasant and Westwood around 830 PM CDT.

Other locations in the path of this storm include Mount Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Iowa.

&&

LAT...LON 4093 9199 4108 9198 4113 9108 4086 9109
TIME...MOT...LOC 0119Z 271DEG 46KT 4102 9187

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JTS
Special weather statement, Mar 26, 8:32 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT Thu Mar 26 2026

ILZ016-024-270215-
Mercer IL-Henry IL-
832 PM CDT Thu Mar 26 2026

...A strong thunderstorm will impact portions of eastern Mercer and
southern Henry Counties through 915 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aledo, moving east at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Aledo, Viola, and Shale City around 835 PM CDT.
  New Windsor and New Windsor around 845 PM CDT.
  Woodhull and Alpha around 850 PM CDT.

Other locations in the path of this storm include Galva.

This includes Interstate 74 in Illinois between mile markers 25 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Illinois.

&&

LAT...LON 4115 8987 4115 9044 4107 9044 4111 9086
      4129 9084 4129 8986
TIME...MOT...LOC 0132Z 273DEG 49KT 4120 9074

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gross
Special weather statement, Mar 26, 8:40 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
840 PM CDT Thu Mar 26 2026

IAZ098-099-ILZ034-MOZ009-010-270230-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
840 PM CDT Thu Mar 26 2026

...A strong thunderstorm will impact portions of northwestern
Hancock, southern Van Buren, northwestern Lee, northwestern Clark and
northern Scotland Counties through 930 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cantril, or 7 miles southwest of Keosauqua, moving east at 50 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Keosauqua around 845 PM CDT.
  Bonaparte around 850 PM CDT.
  Bentonsport/Vernon around 855 PM CDT.

Other locations in the path of this storm include Donnellson,
Franklin, West Point and Fort Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Illinois...and southeastern Iowa.

&&

LAT...LON 4076 9218 4078 9137 4053 9138 4058 9194
      4061 9194 4060 9218
TIME...MOT...LOC 0139Z 270DEG 45KT 4068 9208

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:19 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson41 min
Mar 26, 8:40 PM CDTSpecial Weather StatementDVNLee, Van Buren50 min
Mar 27, 11:59 AM CDTRed Flag WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more33 hr
Mar 26, 8:32 PM CDTSpecial Weather StatementDVNMercer43 min
Mar 26, 8:58 PM CDTSpecial Weather StatementDVNWarren32 min
Mar 26, 10:11 PM CDTSpecial Weather StatementDVNMcDonough34 min
Mar 26, 10:18 PM CDTSevere Thunderstorm WarningDVNMcDonough27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2026Severe Thunderstorm Warnings in Illinois, 2026Severe Thunderstorm Warnings in Missouri, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.